Washington, 2009

High Wind in Washington, November 9, 2009

November 9, 2009 · NWS PQR · 1 event in 1 county or zone

A pacific system brought strong winds to the coastline.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A pacific system brought strong winds to the coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 9, 2:30 AM PST, 6 hours earlier.

Area forecast discussion, Nov 9, 2:30 AM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
229 AM PST MON NOV  9 2009

.SYNOPSIS...A RATHER STRONG PACIFIC COLD FRONT WAS OFF THE COAST
EARLY THIS MORNING BUT WILL SPREAD ONSHORE THIS MORNING AND THROUGH
THE FORECAST AREA THIS AFTERNOON...PRODUCING MORE RAIN...HIGHER
ELEVATION SNOW...VERY BRISK WINDS ESPECIALLY AT THE COAST...AND
POSSIBLY EVEN A THUNDERSTORM NEAR THE COAST. SNOW LEVELS WILL DROP
CLOSE TO THE PASSES TONIGHT AND TUESDAY BEHIND THE FRONT WITH SOME
SNOW ACCUMULATION EXPECTED...BUT NOT AS MUCH AS THIS PAST WEEKEND.
SHOWERS WILL EASE TUESDAY. THE NEXT COLD FRONT WILL APPROACH TUESDAY
NIGHT AND MOVE THROUGH THE FORECAST AREA WEDNESDAY...WITH SNOW LEVELS
BELOW THE CASCADE PASSES. A SECONDARY DISTURBANCE DROPPING DOWN FROM
THE NORTHWEST WILL KEEP THE SHOWERS GOING THROUGH WEDNESDAY INTO
EARLY THURSDAY...WITH SNOW CONTINUING IN THE CASCADES...POSSIBLY
ADVISORY AMOUNTS WEDNESDAY AND WEDNESDAY NIGHT. ANOTHER SYSTEM ARE
EXPECTED MID WEEK AND BY NEXT WEEKEND.
&&

.SHORT TERM...THE NEXT STRONG LOOKING COLD FRONT WAS OFF THE COAST
EARLY THIS MORNING...WITH EMBEDDED LIGHTNING ALONG THE FRONT OFF AND
ON OVERNIGHT...WHICH WILL LIKELY AFFECT THE COASTAL WATERS AS THE
FRONT MOVES THROUGH...AND POSSIBLY THE COASTAL STRIP. THIS FRONT WILL
MOVE ONTO THE COAST THIS MORNING AND INTO THE INTERIOR LATER THIS
MORNING AND THROUGH THE AFTERNOON.

THERE IS A STRONG LOW LEVEL JET JUST AHEAD OF THE FRONT...AND THE
MODELS INDICATE WE HAVE A SHOT AT HIGH WINDS NEAR THE BEACHES AND
HEADLANDS JUST AHEAD OF THE FRONT. AS A RESULT WILL GO WITH A HIGH
WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH OREGON COASTS FOR A
SHORT WINDOW OF TIME THIS MORNING JUST AHEAD OF THE FRONT. THE WINDS
LOOK TO BE OVER WITH BY 18Z AS THE FRONT MOVES ONSHORE. THE STRONGEST
GRADIENT LOOKS TO BE IN THE NORTH AS THE WAVE LIFTS OUT ALONG THE
FRONT...SO WILL KEEP THE CENTRAL COAST BELOW HIGH WIND CRITERIA.

SNOW LEVELS WILL INITIALLY BE ABOVE THE PASSES AS THE FRONT MOVES
INTO THE CASCADES THIS AFTERNOON...BUT DROP CLOSE TO THE PASSES
TONIGHT AS THE FRONT MOVES EAST. THE GFS AND ECMWF HAVE A BIT MORE
PRECIPITATION WITH THE POST FRONTAL SHOWERS IN THE SOUTHWEST LOW
LEVEL FLOW. WE COULD GET CLOSE TO SNOW ADVISORY TOTALS...BUT FOR NOW
WILL GO JUST BELOW. 850 MB WINDS LOOK ON THE BORDER AS WELL FOR
POSSIBLY GETTING CLOSE TO SNOW ADVISORY AMOUNTS. THE BEST CHANCE
WOULD BE MAINLY FOR THE SOUTH WASHINGTON CASCADES AND THE NORTH
OREGON CASCADES NORTH OF ABOUT MOUNT JEFFERSON.

ON TUESDAY THE SHOWERS EASE AS THE LOW LEVEL FLOW GETS QUITE WEAK.

THE NEXT SYSTEM LOOKS LIKE IT DEVELOPS NEAR THE COAST TUESDAY NIGHT
AND SWEEPS ONSHORE WEDNESDAY. THIS IS ANOTHER COOLER SYSTEM AGAIN...
AND SNOW LEVELS WILL BE BELOW THE CASCADE PASSES. THIS BAND COULD BE
CONVECTIVE AGAIN AS IT REACHES THE COAST. A SECONDARY LOW DROPS DOWN
FROM THE NORTHWEST WEDNESDAY NIGHT AND THURSDAY FOR MORE SHOWERS. WE
COULD EASILY SEE SNOW ADVISORY TOTALS FROM WEDNESDAY INTO EARLY
THURSDAY. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS GENERALLY SHOWING AN UPPER TROUGH DROPPING SE OF THE REGION
THU...BRINGING SHOWERY WEATHER WITH SNOW LEVELS BETWEEN 3000 AND
4000 FT. EXTENDED MODELS ARE STILL SHOWING A POTENTIAL BREAK IN THE
WEATHER FROM LATE THU INTO AT LEAST FRI MORNING AS A WEAK UPPER
RIDGE MOVES THROUGH. MODEL CONSENSUS SHOWS ANOTHER PAC SYSTEM MOVING
IN FOR THE WEEKEND...BUT 12Z ECMWF HAS SHIFTED AWAY FROM THIS
SOLUTION SHOWING A BIT MORE RIDGING...WHICH WOULD HOLD THE STORM
TRACK A LITTLE TO THE N IF IT VERIFIES.  RW
&&

.AVIATION...NO CHANGES...VFR. HOWEVER...NEXT FRONT APPROACHING WILL
SPREAD RAIN AND MVFR CONDITIONS BACK TO THE COAST AROUND 10-12Z.
SAID CONDITIONS TO SPREAD TO I-5 CORRIDOR AFTER 14Z. SUSPECT WILL
REMAIN MVFR THROUGH MOST OF THE DAY ACROSS THE REGION. ALTHOUGH MAY
GO VFR AFTER 22Z ON THE N COAST...AFFECTING KAST AND KTMK...AS COLD
FRONT PUSHES INLAND TO EAST OF THAT AREA.

KPDX AND APPROACHES...VFR. SHOULD SEE INCREASING MVFR AFTER 15Z WITH
LIGHT RAIN DEVELOPING...WITH MVFR CONDITIONS THROUGH AT LEAST 23Z
MON. WOLFE
&&

.MARINE...NOT MUCH CHANGE FROM EARLIER FORECASTS. BUOYS REPORTING
SWELL AROUND 13 FT THIS EVENING...EXCEPT NEAR BUOY 89 WHERE GALES
HAVE RISEN SEAS TO 17 AT 2AM. GALES FOR TODAY AS NEXT FRONT PLOWS
ACROSS THE COASTAL WATERS. SEAS WILL COME UP A BIT...MAINLY DUE TO
CHOPPY WIND WAVES. ONCE FRONT MOVES ONSHORE THIS AFTERNOON...WINDS
AND SEAS WILL SUBSIDE. HOWEVER...UNSETTLED WEATHER TO CONTINUE THIS
WEEK.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING FOR ALL COASTAL WATERS FROM CAPE SHOALWATER
	  TO FLORENCE THROUGH THIS AFTERNOON.
	SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH MON.
	HIGH WIND WARNING FOR THE BEACHES AND HEADLANDS OF THE SOUTH
	  WASHINGTON AND NORTH OREGON COASTS THIS MORNING.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 9, 5:15 AM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
515 AM PST MON NOV 9 2009

PZZ250-255-270-275-101430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
515 AM PST MON NOV 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT THIS MORNING. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-WAZ021-101430-
NORTH OREGON COAST-SOUTH WASHINGTON COAST-
515 AM PST MON NOV 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT FROM 6 AM TO 10 AM THIS MORNING FOR
THE BEACHES AND HEADLANDS OF THE SOUTH WASHINGTON AND NORTH
OREGON COASTS. SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-101430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
515 AM PST MON NOV 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW ADVISORY TYPE SNOW ACCUMULATIONS POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ002>010-012-014-WAZ020-022-023-039-040-101430-
CENTRAL OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
515 AM PST MON NOV 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
November 9, 8:30 AM PST to 6:56 PM PST
Where
South Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Strong winds were reported at Toke Point. Peak winds of 56 knots were also reported in Oysterville and Ocean Park. A crab boat on Willapa Bay also reported 78 knot winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203535.